Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
imthert

Just Took The Last Pill: My Advice For Those On Accutane

Recommended Posts

Hi all,

I've just taken my last accutane pill and would like to share all the information I've gained from my personal experience on accutane. This is leaving out all outside sources and explaining to you how I dealt with the side effects I had (and still have) on accutane.

I have never written a review, but since I so heavily relied on the posts on this website, I felt like I could offer the same assistance.

First off:

I am a 22 year old female and have been dealing with acne (face and back) for 10 years. No medication has been effective for my face, and only for my back temporarily. I was put on 20 mg in the morning and 40 mg at night for 5 months. I began my treatment in winter (February) and ended in humid summer (today!). The side effects were worse when it was cold and dry outside.

Side effects (and how I battled them):

Dry lips

- You will use chapstick excessively (even in the summer), so buy more than one at a time! One lasted me about 2 weeks. Aquafor did not work for me.

The three chapsticks I recommend from best to worse are:

1. Desert Essence: Lip Rescue with Jojoba Oil (I got this at whole foods)

*Moderator edit, URL removed*

2. Cococare Cocoa Butter Lipbalm

3. Burt's bees nourishing lip balm with mango butter

I used the burt's bees as a back up and highly highly recommend the first two.

Dry eyes

Dry eyes that I did not take care of which led to conjunctivitis. Use natural eye drops if available (as you will be using them a lot). And check for expiration, many eye drops only last a month or two.

Conjunctivitis and eye irritation due to dry eyes

I suffered pretty bad irritation and an on-and-pink eye for the last two months of my treatment. Once I started using drops often they seemed to subside. Dry eyes are much more prone to infection because the eyelids cannot effectively remove bacteria.

Dry skin/easily irritated skin

After my moisturizer pre-tane (Clinique) did not work, I began using Burt's Bees Radiance Night Cream (of course I used it in the morning as well). It kept me flake free throughout the day when I applied it only before I went to sleep and in the morning. One package should last the entire treatment (it is a bit expensive).

For my body, I use Kiehls lotion which has worked fine. I did not experience extreme dryness on my body anywhere besides my hands and face.

Bloody nose (about 8)

This was during the winter. I would put aquafor or lotion on a q-tip and rub it on the inside of my nostrils. This prevented nosebleeds when I remembered to do it once a day or once every other day.

Rashes on hands

I began getting rashes on my hands, spreading from my thumb outward. At first I was using aquafor to try and stop this but it did not work. After about a week or two of no success I began using my hand cream, and it went away in a few days. I use: Weleda Skin Food

It is amazing.

Fatigue

For the first 3 months I would get very tired in the afternoon, around 3 PM or so. A nap was sometimes needed, but I would try and push through it and after a few hours my energy would be restored. I don't drink caffeine, and was afraid to on accutane because of dehydration.

Muscle soreness

I began running a bit before I started taking accutane. I believe this helped me immensely with regards to joint and muscle pain. When I would running for a week because of exams, my body felt the medicine and I would be extremely sore and weak. I recommend being active for 3-4 days a week. Sweat the accutane out !

Increased sweating

This has been my worse side effect by far. Maybe a month into the treatment I began to sweat much more easily. I never used to sweat very much except for my upper lip and maybe my back if I was really working. On accutane I would run to class and have sweat beads on my nose (in the winter!). Very strange. Now that it is summer I am sweating more than I ever have. It is pretty difficult as nyc is so hot in the summer, but even more difficult because it is something that I have never had to deal with. I hope it subsides.

THE SUN:

My family is from the Mediterranean so my skin is not sensitive to the sun. I was extremely precautions at first however to test my response to the sun while I was on accutane. I recommend the same: ease your skin into the sun.

ALCOHOL:

A few times throughout the treatment I drank more than a drink or two. Even though the drinks would be spaced out and taken with water in between each one, I would suffer from TERRIBLE hangovers that would last a day, or even two days. (The other night was 4 drinks and I was a mess the following day). I am terrified to know what was happening on the inside of my body. As the dermatologist probably recommends, try and avoid alochol.

Brief overview:

First thing to go were my blackheads. That was a glorious moment. This was between 2 weeks to a month in the treatment.

My initial break out was intense, and I even broke out on my neck (calmed by applying lotion every morning and night). This lasted until the end of month 3.

I did not get new pimples sometime in my fourth month to my fifth.

It was difficult to have confidence in the medication and other's testimonials, but try and be patient! Some are luckier than others eusa_clap.gif

NOW THE GOOD NEWS:

My skin is 98% clear. I have a pimple that is the first I have seen in a month and another that has been there throughout the treatment because I messed with it at the very beginning: DO NOT SQUEEZE PIMPLES especially the deep ones. Please Please Please. What is left over from the pimple I bothered is hard to the touch and always a light pink/red.

But importantly: My problem areas (my cheeks) have not broken out since my fourth month. They were deep pimples that clustered on both cheeks. The pimple I have on my chin is barely noticeable.

My backne is also 98% clear which is extremely satisfying!

I have no regrets taking the medication thus far, I do hope the side effects go away soon, however (especially the sweating..) I do have scarring still, but it is so subtle compared to what I had before.

I wish everyone the best of luck and remember to eat well and keep yourself hydrated and ACTIVE (very important)!

cool.png

Share this post


Link to post
Share on other sites

This was really helpful, thank you!

I have been having a dramatic increase in sweating and fatigue. Its so strange, frustrating and annoying! I hope it all goes away for both of us!

Share this post


Link to post
Share on other sites

DITTO!!

This was really helpful, thank you!

I have been having a dramatic increase in sweating and fatigue. Its so strange, frustrating and annoying! I hope it all goes away for both of us!

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×